Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 109, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 12, 2013, 6:05 PM MDT for Millard County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2013, 6:05 PM MDT (00:05 UTC)
- Expired
- Sep 12, 2013, 9:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Millard County, UT
The radar
The Salt Lake City radar (KMTX), 202 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 0.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 2332 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
820
WGUS55 KSLC 130005
FFWSLC
UTC027-130300-
/O.NEW.KSLC.FF.W.0109.130913T0005Z-130913T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
605 PM MDT THU SEP 12 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN MILLARD COUNTY IN UTAH INCLUDING THE CLAY SPRINGS
BURN SCAR.
* UNTIL 900 PM MDT
* AT 600 PM MDT...DOPPLER RADAR INDICATED THAT HEAVY RAINFALL HAS
BEEN FALLING OVER THE WESTERN PORTION OF THE CLAY SPRINGS BURN
SCAR. RADAR ESTIMATES INDICATE THAT AROUND THREE QUARTERS OF AN
INCH OF RAINFALL HAS FALLEN ON THE BURN SCAR OVER THE PAST TWO
HOURS.
IT IS EXPECTED THAT THIS AMOUNT OF RAINFALL WILL RESULT IN A DEBRIS
FLOW WHICH COULD IMPACT THE FOOLS CREEK AND WILD HORSE DRAINAGES.
PEOPLE LIVING IN THIS AREA SHOULD TAKE ACTION TO ENSURE THEIR
SAFETY!
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEAMINGTON
AND SR125 BETWEEN LEAMINGTON AND OAK CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3954 11234 3954 11222 3946 11221 3929 11220
3935 11242
$$
HOSENFELD1 follow-up statement
893
WGUS75 KSLC 130301
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
901 PM MDT THU SEP 12 2013
UTC027-130311-
/O.EXP.KSLC.FF.W.0109.000000T0000Z-130913T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MILLARD UT-
901 PM MDT THU SEP 12 2013
...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN MILLARD
COUNTY...
RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND RIVER
AND STREAM LEVELS HAVE DECREASED. THEREFORE...THE FLASH FLOOD
WARNING HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR
LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3954 11234 3954 11222 3946 11221 3929 11220
3935 11242
$$
MPSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 3:49 PM MDT, 2 hours 16 minutes earlier.
Area forecast discussion, Sep 12, 3:49 PM MDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
349 PM MDT THU SEP 12 2013
.SYNOPSIS...THE UPPER LEVEL LOW PRESSURE SYSTEM MOVING NORTH ALONG
THE EASTERN NEVADA BORDER WILL SETTLE INTO NORTHWEST UTAH FRIDAY.
THIS LOW WILL TRACK SLOWLY EAST ACROSS NORTHERN UTAH EARLY IN THE
WEEKEND...THEN EJECT NORTHEAST OUT OF THE STATE LATE SUNDAY. A DRIER
AND MORE STABLE WESTERLY FLOW ALOFT WILL FOLLOW EARLY NEXT WEEK.
&&
.DISCUSSION...THE UPPER LOW ALONG THE UTAH/NEVADA BORDER THIS
AFTERNOON WILL CONTINUE EVER SO SLOWLY NORTH TONIGHT...SETTLING
INTO NORTHWEST UTAH ON FRIDAY. THE MOIST AND UNSTABLE AIRMASS
SURROUNDING THIS LOW WILL FUEL NUMEROUS SHOWERS/THUNDERSTORMS
HEADING INTO THE WEEKEND. THE LOW IS EXPECTED TO GRADUALLY WEAKEN
AS IT DRIFTS EAST ACROSS NORTHERN UTAH THROUGH EARLY SUNDAY. THE
UPPER TROUGH ROTATING NORTHEAST THROUGH THE PACIFIC NORTHWEST LATE
IN THE WEEKEND WILL EJECT THE REMNANT OF THE UPPER LOW OUT OF UTAH
SUNDAY NIGHT...WITH DRIER AND STABLE AIR MOVING IN FROM THE WEST
FOR EARLY NEXT WEEK.
THE MOIST/UNSTABLE AIRMASS IN PLACE COMBINED WITH THE DYNAMIC LIFT
FROM THE UPPER LOW WILL OFFER UP PERIODS OF ORGANIZED CONVECTION
AND THE POTENTIAL FOR HEAVY RAIN THROUGH SATURDAY. THE OBVIOUS KEY
TO TIMING/LOCATING HEAVY PRECIP WILL BE TO IDENTIFY THE VARIOUS
VORTICITY LOBES ROTATING AROUND THE PARENT UPPER LOW. IN THE
SHORT TERM A VORTICITY LOBE LIFTING NORTH-NORTHWEST ACROSS
NORTHERN UTAH WILL MAINTAIN FAIRLY DEEP CONVECTION INTO EARLY THIS
EVENING. TO THE SOUTH OF THIS FEATURE ISOLATED CONVECTION EXISTS
LATE THIS AFTERNOON. THIS CONVECTION SHOULD INCREASE IN AREAL
COVERAGE AND INTENSITY ACROSS AT LEAST WESTERN UTAH AS THE
VORTICITY LOBE EVIDENT IN SATELLITE IMAGERY ACROSS CENTRAL NEVADA
MOVES EAST INTO SOUTHWEST/WEST-CENTRAL UTAH. WILL MAINTAIN THE
CURRENT FLASH FLOOD WATCH AS ISSUED EARLY THROUGH
MIDNIGHT...THOUGH SUSPECT THAT THE BEST THREAT FOR FLOODING WILL
REMAIN OVER THE WESTERN HALF OF THE STATE THIS EVENING.
GENERAL TREND FOR CONVECTION/HEAVY RAIN NOT LIKELY TO VARY MUCH
THROUGH SATURDAY. THE STRONGEST AND BEST ORGANIZED ACTIVITY WILL
BE ASSOCIATED WITH THE DYNAMIC FEATURES MOVING AROUND THE UPPER
LOW...AND LIKELY IN FAIRLY CLOSE PROXIMITY TO THE LOW OVER
NORTHERN/CENTRAL UTAH. HAVE BROUGHT POPS DOWN A BIT OVER THE SOUTH
THE NEXT COUPLE OF DAYS...WILL MAINTAIN A GREATER THREAT FOR HEAVY
RAIN ACROSS THE NORTH.
MUCH OF THE ATMOSPHERIC MOISTURE RESPONSIBLE FOR THE HEAVY RAINS
OF THE PAST SEVERAL DAYS MAY BE ON THE WAY OUT OF MOST OF THE
GREAT BASIN EARLY NEXT WEEK. THE UPPER LOW CURRENTLY OVER THE
EASTERN PACIFIC NEAR 38/140 IS PROGGED BY THE VARIOUS MEDIUM RANGE
GUIDANCE TO OPEN UP AND LIFT NORTHEAST THROUGH THE PACIFIC
NORTHWEST AS A FAIRLY STRONG SHORTWAVE SUNDAY NIGHT/EARLY MONDAY.
THIS FEATURE WILL SERVE TO EJECT THE REMNANT OF THE UPPER LOW OVER
NORTHERN UTAH NORTHEAST OUT OF THE STATE. IN THE WAKE OF THIS
FEATURE SIGNIFICANTLY DRIER AND STABLE AIR WILL FOLLOW...BRINGING
AND END TO ALL BUT ISOLATED HIGHER TERRAIN CONVECTION DURING THE
FIRST HALF OF NEXT WEEK. SEPTEMBER-LIKE TEMPS WILL ALSO SETTLE
INTO THE STATE. A MORE ACTIVE WESTERLY FLOW ALOFT WILL SETTLE
INTO THE REGION MIDWEEK. A SERIES OF FAST-MOVING DISTURBANCES IN
THIS PATTERN ARE NOT LIKELY TO GENERATE MUCH PRECIP IN UTAH...BUT
WILL KEEP TEMPS DOWN AND MORE IN LINE WITH MID-SEPTEMBER NORMS.
&&
.AVIATION...WINDS AT THE SLC TERMINAL WILL REMAIN FROM THE SOUTH
THROUGH THE OVERNIGHT HOURS. HOWEVER...WINDS MAY BECOME GUSTY AND
ERRATIC AT TIMES AFTER 22Z DUE TO SHOWERS IN THE AREA. THERE IS A 20
PERCENT CHANCE THAT THE TERMINAL WILL BE DIRECTLY IMPACTED BY A
THUNDERSTORM BETWEEN 22Z AND 2Z. IF THIS DOES OCCUR...BRIEF MVFR
CONDITIONS ARE POSSIBLE.
&&
.FIRE WEATHER...THROUGH THE WEEKEND...THE REGIONAL WEATHER WILL BE
DOMINATED BY A WEAKENING CLOSED LOW WHICH MEANDERS OVER THE EASTERN
GREAT BASIN. AS A RESULT...FAIRLY WIDESPREAD CONVECTION WILL OCCUR
ACROSS MUCH OF UTAH. THESE STORMS WILL BRING THE THREAT OF LOCALLY
HEAVY RAINFALL...DANGEROUS CLOUD TO GROUND LIGHTNING...AND
GUSTY/ERRATIC WINDS. THE CHANCE OF WETTING RAIN WILL BE QUITE
HIGH...60-80% MOST AREAS THROUGH FRIDAY...LOWERING TO 30-50% DURING
THE WEEKEND. CONVECTION WILL LEAD TO MOIST HUMIDITY VALUES AND COOL
TEMPERATURES ACROSS THE REGION.
THE PATTERN WILL SHIFT TO SUPPORT A DRYING AND WARMING TREND EARLY
NEXT WEEK. GUSTY SOUTHWEST WINDS ARE EXPECTED AHEAD OF A WEAK COOL
FRONT THROUGH MID WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR
UTZ010-012>014-016-019>021-517-518.
FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR
UTZ001>004-006>009-015.
WY...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR WYZ021.
&&
PUBLIC...CONGER
FIRE WEATHER...ROGOWSKI
AVIATION...HOSENFELD
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Sep 12, 6:42 AM MDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 642 AM MDT THU SEP 12 2013 UTZ001>016-019>021-517-518-WYZ021-131200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 642 AM MDT THU SEP 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE AT TIMES ACROSS MUCH OF THE OUTLOOK AREA TODAY THROUGH TONIGHT. HEAVY RAIN WILL ACCOMPANY SOME OF THE STORMS AND THIS WILL CONTINUE TO GENERATE LOCAL FLASH FLOODING THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MOST OF THE OUTLOOK AREA FRIDAY THROUGH SATURDAY ALONG WITH A THREAT OF HEAVY RAIN AND LOCAL FLASH FLOODING. THE HEAVY RAIN THREAT WILL GRADUALLY SHIFT INTO THE NORTHERN PORTIONS OF THE AREA DURING THIS TIME WHILE IT DECREASES OVER THE SOUTH. SHOWERS WILL TAPER OFF OVER THE SOUTH THROUGH THE WEEKEND AND OVER THE NORTH BY MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 12:32 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 118 min |
| Sep 13, 2:47 PM MDT | Flash Flood Warning | SLC | Carbon, Emery | 3 hr |
| Sep 13, 4:09 PM MDT | Areal Flood Advisory | SLC | Utah | 3 hr |
| Sep 13, 5:35 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.